Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 45, NWS Louisville, KY

July 5, 2020Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 5, 2020, 5:43 PM CDT for Grayson County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 5:43 PM CDT (22:43 UTC)
Expired
Jul 5, 2020, 8:45 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Grayson County, KY

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:18 PM CDTFLASH FLOODClarkson, KYWATER RUNNING OVER MILLERSTOWN ROAD AND HIGHWAY 224 NEAR CLARKSON, KENTUCKY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS53 KLMK 052243
FFWLMK
KYC085-060145-
/O.NEW.KLMK.FF.W.0045.200705T2243Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
543 PM CDT Sun Jul 5 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Grayson County in central Kentucky...

* Until 845 PM CDT.

* At 543 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Leitchfield, Clarkson, Caneyville, Post, Saint Paul, Do Stop, West
  Clifty, Peth, Grayson Springs and Black Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
      3757 8612 3750 8605 3749 8606 3748 8605
      3747 8606 3741 8630 3736 8647 3739 8661

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DM
2 follow-up statements
936 
WGUS73 KLMK 052329
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
629 PM CDT Sun Jul 5 2020

KYC085-060145-
/O.CON.KLMK.FF.W.0045.000000T0000Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
629 PM CDT Sun Jul 5 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL GRAYSON COUNTY...

At 627 PM CDT, law enforcement reported flooded roadways across 
portions of Grayson County, including Millerstown Road near 
Clarkson. Nearly three inches of rain have already fallen. An 
additional half inch of rain may be possible over the next hour. 
Flood waters will remain high through the next few hours due to 
runoff from rainfall.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Leitchfield, Clarkson, Caneyville, Post, Saint Paul, Do Stop, West
Clifty, Peth, Grayson Springs and Black Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
      3757 8612 3750 8605 3749 8606 3748 8605
      3747 8606 3741 8630 3736 8647 3739 8661

FLASH FLOOD...OBSERVED

$$

DM
806 
WGUS73 KLMK 060136
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
836 PM CDT Sun Jul 5 2020

KYC085-060145-
/O.EXP.KLMK.FF.W.0045.000000T0000Z-200706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson KY-
836 PM CDT Sun Jul 5 2020

...THE FLASH FLOOD WARNING FOR CENTRAL GRAYSON COUNTY WILL EXPIRE AT
845 PM CDT...

The heavy rain has ended but light to moderate rain may continue for 
the next couple of hours. Any remaining flooded areas should begin 
to see the water recede here shortly. Please continue to heed any 
remaining road closures.

LAT...LON 3744 8660 3754 8638 3756 8619 3756 8614
      3757 8612 3750 8605 3749 8606 3748 8605
      3747 8606 3741 8630 3736 8647 3739 8661

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:07 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 2:07 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Sun Jul 5 2020

.Short Term...(This evening through Monday)
Issued at 255 PM EDT Sun Jul 5 2020

Another hot and humid day across the region as temperatures have
warmed into the lower 90s with dewpoints in the upper 60s to lower
70s. Scattered showers and storms have been popping up over southern
KY, where deeper moisture and PWATs in the 1.7-2.0 inch range are
located. Within these storms, frequent lightning and heavy rainfall
are being observed. Scattered convection will continue through the
early evening before diminishing towards sunset.

Expect another mild night tonight, with overnight temperatures
remaining in the lower 70s. Tomorrow will then feature much of the
same, with high temperatures warming into the upper 80s to lower
90s. Afternoon convection will be possible across a greater area as
compared to today as deeper moisture spreads northward and the
higher PWATs push north of the Ohio River. The environment will once
again be characterized by moderate instability (SBCAPE of 2000-3000
J/kg) and weak shear. Main threats with storms will continue to be
the potential for torrential rainfall, frequent lightning, and gusty
winds.

&&

.Long Term...(Monday night through Sunday)
Issued at 245 PM EDT Sun Jul 5 2020

A stagnant summer weather pattern will prevail most of the week.
With a tropical air mass and the westerlies remaining well to our
north, there will be plenty of moisture and instability, but weak
capping and next to no shear. We'll see hot and increasingly humid
days, very warm and muggy nights, and scattered thunderstorms
developing each afternoon. Weak flow will provide no organization
for the storms, but they will be slow movers capable of producing
very heavy rainfall and localized flooding.

The pattern does become a little more amplified on Friday, with a
trof digging into the eastern CONUS and ridging over the Rockies, so
that will be our best chance for widespread precip. Will carry a
likely POP on Friday and continue at least a chance through the
nighttime hours. Ridging will start to win out over the weekend,
allowing for a downward trend in POPs Sat into Sun, but can't take
them out completely given NW flow aloft.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Sun Jul 5 2020

Mostly sunny skies being observed across much of the region this
afternoon, with some storms beginning to pop-up along the KY/TN
border. Generally expect storms to stay across south-central KY, so
have only included mention of TS at BWG through the afternoon and
evening hours, with coverage expected to decrease towards sunset.
Winds will remain light throughout the period, with potential for
fog again overnight. Scattered showers and storms will return Monday
afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 5, 2:26 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
326 PM EDT Sun Jul 5 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
326 PM EDT Sun Jul 5 2020 /226 PM CDT Sun Jul 5 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible through this evening, mainly
south of the parkways. Main threats are heavy rainfall and frequent
lightning, with potential for gusty winds in the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered afternoon thunderstorms will be possible each day. Main
hazards will be isolated heavy rainfall, locally gusty winds, and
frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JML/RAS

In the hours before

Local storm report, Jul 5, 4:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     HODGENVILLE             37.57N 85.74W
07/05/2020                   LARUE              KY   PUBLIC

            PHOTO OF QUARTER SIZE HAIL VIA SOCIAL MEDIA
            (TWITTER).

&&

BTN
Local storm report, Jul 5, 4:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             HODGENVILLE             37.57N 85.74W
07/05/2020  E1.00 INCH       LARUE              KY   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            HODGENVILLE. PHOTO OF QUARTER SIZE HAIL VIA
            SOCIAL MEDIA (TWITTER).

&&

BTN
Local storm report, Jul 5, 4:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 ESE TONNIEVILLE       37.59N 85.78W
07/05/2020  E1.00 INCH       LARUE              KY   PUBLIC

            REPORT OF QUARTER SIZE HAIL.

&&

BTN
Special weather statement, Jul 5, 4:53 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
553 PM EDT Sun Jul 5 2020

KYZ025-028-029-045-053-052230-
Bullitt-Nelson-Meade-Hardin-Larue-
553 PM EDT Sun Jul 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NELSON...
SOUTHEASTERN MEADE...NORTH CENTRAL LARUE...HARDIN AND SOUTHERN
BULLITT COUNTIES...

At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bardstown to near Elizabethtown to
13 miles northeast of Leitchfield. Movement was north at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Elizabethtown, Bardstown, Shepherdsville, Radcliff, Vine Grove,
Lebanon Junction, New Haven, Fairfield, Bardstown Junction and Hobbs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3780 8615 3783 8619 3799 8571 3798 8547
      3794 8540 3795 8533 3767 8549 3762 8581
      3754 8609 3757 8611 3756 8615 3773 8620
TIME...MOT...LOC 2153Z 188DEG 16KT 3773 8550 3773 8577 3761 8611

DM
Special weather statement, Jul 5, 5:09 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM EDT Sun Jul 5 2020

KYZ026>028-061-052245-
Grayson-Butler-Ohio-Hardin-
609 PM EDT Sun Jul 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUTLER...
GRAYSON...SOUTHWESTERN HARDIN AND SOUTHEASTERN OHIO COUNTIES...

At 609 PM EDT/509 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 13 miles east of Leitchfield to 8
miles east of Central City. Movement was northwest at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Leitchfield, Hartford, Casey, Beaver Dam, Clarkson, Upton,
Caneyville, Sonora, Mchenry and Rockport.

LAT...LON 3742 8697 3763 8609 3760 8583 3757 8582
      3754 8588 3747 8590 3744 8598 3745 8604
      3743 8604 3721 8690 3724 8691 3724 8694
      3727 8698 3733 8700
TIME...MOT...LOC 2209Z 234DEG 34KT 3751 8605 3725 8698

DM
Special weather statement, Jul 5, 5:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
628 PM EDT Sun Jul 5 2020

KYZ024-025-028-052300-
Meade-Hardin-Breckinridge-
628 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...
SOUTHWESTERN HARDIN AND SOUTHEASTERN BRECKINRIDGE COUNTIES...

At 628 PM EDT/528 PM CDT/, a strong thunderstorm was located 13 miles
west of Elizabethtown, moving northwest at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vine Grove, Guston, Dyer, Constantine, Buras, Solway, Big Spring,
Buck Grove, Pierce Mill and Four Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3789 8626 3794 8610 3771 8590 3756 8610
      3761 8628 3770 8638
TIME...MOT...LOC 2228Z 142DEG 11KT 3771 8610

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:04 PM CDTSpecial Weather StatementLMKCumberland26 min
Jul 5, 1:44 PM CDTSpecial Weather StatementLMKAdair31 min
Jul 5, 1:51 PM CDTSpecial Weather StatementLMKClinton24 min
Jul 5, 2:38 PM CDTSpecial Weather StatementLMKWarren37 min
Jul 5, 2:42 PM CDTSpecial Weather StatementLMKSimpson18 min
Jul 5, 2:45 PM CDTSpecial Weather StatementLMKRussell30 min
Jul 5, 2:51 PM CDTSpecial Weather StatementLMKLogan24 min
Jul 5, 2:52 PM CDTSpecial Weather StatementLMKMetcalfe38 min
Jul 5, 2:58 PM CDTSpecial Weather StatementLMKAllen17 min
Jul 5, 3:01 PM CDTSpecial Weather StatementLMKTaylor29 min
Jul 5, 3:04 PM CDTAreal Flood AdvisoryLMKSimpson, Warren116 min
Jul 5, 3:08 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor37 min
Jul 5, 3:14 PM CDTSpecial Weather StatementLMKSimpson31 min
Jul 5, 3:18 PM CDTSevere Thunderstorm WarningLMKCasey27 min
Jul 5, 3:19 PM CDTSpecial Weather StatementLMKCasey26 min
Jul 5, 3:29 PM CDTSpecial Weather StatementLMKTaylor31 min
Jul 5, 3:33 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor27 min
Jul 5, 3:36 PM CDTSpecial Weather StatementLMKEdmonson24 min
Jul 5, 3:38 PM CDTAreal Flood AdvisoryLMKAllen, Warren3 hr
Jul 5, 3:42 PM CDTAreal Flood AdvisoryLMKAdair, Casey3 hr
Jul 5, 3:45 PM CDTSpecial Weather StatementLMKLarue30 min
Jul 5, 3:48 PM CDTSpecial Weather StatementLMKLarue27 min
Jul 5, 3:49 PM CDTSpecial Weather StatementLMKLogan, Simpson41 min
Jul 5, 4:01 PM CDTSpecial Weather StatementLMKGreen14 min
Jul 5, 4:05 PM CDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Nelson, Taylor25 min
Jul 5, 4:08 PM CDTAreal Flood AdvisoryLMKSimpson3 hr
Jul 5, 4:12 PM CDTSpecial Weather StatementLMKHardin18 min
Jul 5, 4:15 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson30 min
Jul 5, 4:31 PM CDTSpecial Weather StatementLMKLarue29 min
Jul 5, 4:44 PM CDTSpecial Weather StatementLMKLarue31 min
Jul 5, 4:53 PM CDTSpecial Weather StatementLMKBullitt, Hardin, Nelson37 min
Jul 5, 5:07 PM CDTAreal Flood AdvisoryLMKGrayson, Green, Hardin, Larue, Nelson, Taylor113 min
Jul 5, 5:09 PM CDTSpecial Weather StatementLMKGrayson36 min
Jul 5, 5:28 PM CDTSpecial Weather StatementLMKHardin32 min
Jul 5, 5:39 PM CDTAreal Flood WarningLMKHardin, Larue2 hr
Jul 5, 5:45 PM CDTSpecial Weather StatementLMKGrayson30 min
Jul 5, 5:49 PM CDTSpecial Weather StatementLMKOhio26 min
Jul 5, 5:50 PM CDTSpecial Weather StatementLMKBreckinridge25 min
Jul 5, 5:51 PM CDTAreal Flood AdvisoryLMKJefferson3 hr
Jul 5, 6:02 PM CDTAreal Flood AdvisoryLMKButler, Ohio118 min
Jul 5, 6:03 PM CDTSpecial Weather StatementLMKJefferson27 min
Jul 5, 6:10 PM CDTAreal Flood AdvisoryLMKBreckinridge, Hardin2 hr
Jul 5, 6:22 PM CDTSpecial Weather StatementLMKOhio38 min
Jul 5, 6:43 PM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Hancock, Ohio3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.